Stimulants and Weight Loss? Duh!..

So I weighed myself yesterday as I have every few days to monitor my weight (same time and before I eat/drink to make sure it’s just me I am weighing not stuff in my stomach) and I am down another 5 pounds despite eating very particular food, planning my calories and other nutrients… What the heck! I thought I had at least stopped myself from losing weight! So once again I started to stress and worry (thinking about this and my constantly dropping WBC) which was not good to add on top of everything else I am dealing with right now. But I was sitting at my desk where I have all my medication laid out (so I don’t forget to take them) when I realized… whenever I am asked what medication I am on I typically only think about what I keep in my Monday-Sunday pill organizer thing but what about all the other pill bottles on my desk? Most of that is “as-needed” stuff like Temazepam for insomnia or Ritalin (methylphenidate) for fatigue. Ritalin. How did I never think of this? Ritalin is a stimulant. Stimulants cause you to lose weight! One of the main reasons I stopped taking Nuvigil!

So I started reading about it more and yep, people abuse Ritalin to lose weight just like Nuvigil. Stimulant speed up your metabolism so you burn more calories. Because they can also make you lose your appetite you typically eat less but are more active (thanks to the energy). So that means you have less calories to burn when you are doing stuff that now cause you to burn even more calories at a faster rate thanks to the Ritalin (or whatever stimulant you are taking). Now, Nuvigil definitely made me eat less because it either killed my apatite or made me nauseous. Ritalin doesn’t do that to me and after I stopped taking vitamin D (8,000 IU) I started eating way more because my stomach was no longer always upset so I didn’t feel like it was an issue. But now it makes sense; if I am eating the right amount of food and taking in the right amount of calories to keep me at the right weight based on what was normal for me a year or two ago that would not be enough now if I am burning more calories! So maybe that is why I have not been able to gain weight and am constantly losing it despite me really trying not to? Could it be that simple? I was on Nuvigil before and then switched to Ritalin. This whole time everyone has been telling me “check the side effects of all your medication” but I was really only thinking about what was in my M-F thing… I feel dumb haha.

So I am stopping the Ritalin to see what happens. I definitely don’t feel as alert, getting out of bed this morning was a little more difficult and even sitting here and writing is feeling more labor intensive (CogFog) but if it means not wasting away I think it might be worth it. I still have a couple other ideas for managing my fatigue so I can deal with it for now. I mean, I already had a fast metabolism; I have always been a thin guy who could eat as much as he wanted so I probably did not need to be taking a medication people abuse to speed up their metabolism and lose weight… Now when I was reading about it in forums about Ritalin and other “stimulants” a lot of people said that once they stopped taking it (cold turkey) they started drastically gaining weight pretty much right away, several saying as much as 20 pounds in 2 months which made it extra hard for them to want to give it up. If I could just put 5 pounds back on in 2 months I will feel relieved! So it will be interesting to see what happens in the next little while. If I do start putting some weight back on I can only hope that I can manage my fatigue with something else.

9 Responses to Stimulants and Weight Loss? Duh!..

  1. Dimitri says:

    Yeah. My weight fluctuated like a yo-yo when I was on these medications. I was in the 40 lbs weight gain range with antidepressants. I lost it fast with Wellbutrin, which is also a stimulant. Now I’m back down to my ideal weight which is about 180 lbs. Now the road begins to rebuilding my body after my last relapse. Hopefully this ms will not hinder me on putting on some muscle. I’ve read an article about a bodybuilder with ms. This made me hopeful about just hitting the gym and staying focused.

    • Matt Allen G says:

      I hate the yo-yo thing, even before all these meds I could drop and gain like 10 pounds in a month. I would just be happy to get back to 150 and just be regular thin haha

  2. Elisa says:

    Hi Matt.
    I LOST 27 pounds but I am steady now and all blood work ok
    Except vitamin B12 Is low
    Dr injected me

  3. Elisa says:

    Hi
    Matt
    I understand you and admire you.
    It’s very very hard no doubt
    But continue for YOU
    AND your family and friends
    We met not too long ago and I care. For you.
    GO ON KNOWING MANY LOVE YOU
    YOUR MOM TOO . SHE IS WATCHING YOU
    HER BABY NOW A MAN ALREADY .
    Strong , smart and she is going to keep watching you .
    Take csre and thank you for all you do for all of us.
    We have MS and its one day at a time
    I fell yesterday and my little boy sat on the floor with me and then helped me up .
    That’s love .
    Enjoy time with your love ones every time you can. Good wishes, Matt and do take care .
    Your new friend ,

  4. Rachel Avila says:

    Hello Matt,

    This is my first time viewing your blog and I have been inspired by your posts. I can’t imagine what all you have gone through with MS. I honestly do not know much about medications, but a friend of mine took Retalin and it seemed like he lost weight also but I wasn’t sure why. As you have explained it, it makes sense why because Retalin is a stimulant. I appreciative your driven spirit to find answers and to cope with MS. You are an authentic person, and I appreciate you being vulnerable and sharing your journey with others. I hope you have been able to put on some weight since then, and I also hope you have found something to manage the fatigue.

    -Rachel

Leave a Reply

Your email address will not be published. Required fields are marked *